Protease inhibitor treatment has dramatically improved rates of morbidity and mortality in HIV-infected patients. However, it has recently been shown that this medication is associated with long-term side effects characterized by metabolic, clinical and biological alterations. These modifications have been described in patients treated with highly active antiretroviral therapy (HAART), including nucleoside analogue reverse transcriptase inhibitors (NRTI) and generally (but not always) protease inhibitors (PI). Clinical alterations are characterised by a body fat redistribution syndrome or lipodystrophy, with peripheral lipoatrophy and/or central fat accumulation. They are often associated with biological alterations, i.e. insulin resistance, hyperglycaemia and dyslipidaemia, which can also be observed alone. The pathophysiology of these alterations is presently unknown. The deleterious effect of PI on adipose tissue could be direct or indirect, and is probably modulated by genetic or environmental factors. NRTI could also be involved because of their mitochondrial toxicity. The purpose of the treatment is to control metabolic disturbances in order to prevent immediate complications such as acute pancreatitis and limit possible cardiovascular and diabetic complications at longer term. Studies are in progress to evaluate the possibility of therapeutic alternatives to PI when major metabolic disturbances are present.